Iowa, 2017

Hail in Iowa, August 27, 2017

August 27, 2017 · NWS DVN · 1 event in 1 county or zone

Scattered showers and thunderstorms developed ahead of a slow moving cold front in southeastern Iowa during the afternoon on August 27, 2017. An isolated thunderstorm produced pea to nickel size hail in Linn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms developed ahead of a slow moving cold front in southeastern Iowa during the afternoon on August 27, 2017. An isolated thunderstorm produced pea to nickel size hail in Linn County. There were also isolated reports of heavy rain in Dubuque County where 1.24 inches was measured at the Dubuque Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 5:29 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 27, 5:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
629 PM CDT Sun Aug 27 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 317 PM CDT Sun Aug 27 2017

Drought stricken southern CWA getting some much needed rainfall,
as showers have evolved into fairly widespread rain with embedded
thunder south of I-80 aided by upper divergence in right entrance
region of jet streak undercutting closed low over northern WI.
Weak surface front/wind shift extends from northeast into central
IA this afternoon denoted by some towering cumulus, especially
over northeast IA where more solar insolation aiding
destabilization. May see a few showers and isolated storm further
develop ahead of this boundary until sunset, mainly over northeast
IA and possibly into northwest IL. Not a real good push of dry
air behind front with analysis showing surface dew points in the
60s well into MN and far eastern Dakotas. This with weak winds
tonight and decreasing clouds may lead to some fog. The closed low
over WI will shift south into the region on Monday and keep some
chance of showers through the early portion of the week.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 317 PM CDT Sun Aug 27 2017

As mentioned, watching towering cumulus ahead of boundary over northeast
IA for further development into a few showers and possibly a storm
through sunset. Meanwhile, rain area to the south should continue
to track eastward and largely exit by early evening. With sunset
then looking at a diminishing trend to any precip, although can't
rule out a few showers especially north in closer proximity to digging
closed low and weak impulse rotating down in the NW flow.
Otherwise, decreasing clouds most areas tonight, with some
stratocu possibly rotating down into the northern cwa overnight in
northerly flow in wake of sagging boundary. With moisture
lingering we may see some fog develop late evening and overnight.
Light NW wind may be enough to keep fog mainly an aviation concern
especially across the NW cwa. However, along and east of the
Mississippi River and across the southern cwa winds will likely
be light and variable to calm, and fog could be more impactful
especially at locations seeing rainfall today.

Monday, the closed low will shift southward into N IL during the
afternoon. Expect shower chances to increase with diurnal heating,
with best chances along/e of the Mississippi River tapering off
further west. An isolated storm is possible although lapse rates
not overly impressive and concerns with cloud cover limiting
destabilization as well. Highs will be modulated by clouds and if
they persist all day then will see highs struggle to reach 70
especially northeast 1/3-1/2.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 317 PM CDT Sun Aug 27 2017

The persistent west northwest to northwest flow aloft the past week
will continue through the Labor Day weekend. Temperatures will
continue to average below normal. Rainfall will also average below
normal.

A slow moving upper low will move from Illinois into Indiana Monday
night into Tuesday. Based on the signal from the models, the
slightly better chance for any rain is along and east of the
Mississippi. Areal coverage of the convection will diminish with
sunset Monday night with the late night hours potentially being dry.
Diurnal convection will redevelop late Tuesday morning and continue
into the afternoon hours and dissipate again with sunset.

Quiet and dry conditions will be seen Tuesday night and Wednesday as
the next cool Canadian high pressure moves through the Midwest.

Wednesday night on...

Wednesday night through Saturday night mainly dry conditions are
expected across the area. The models show several weak upper level
disturbances moving through in the flow aloft but moisture is
limited. The possibility does exist for very isolated showers or
perhaps a thunderstorm occurring during the late morning and
afternoon hours from Thursday through Saturday. However, the
probability of seeing dry conditions is high.

On Sunday, another weak upper level disturbance will move through
the area. The model consensus is generating slight chance pops for
areas north of I-80. However, the probability of dry conditions is
high.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 626 PM CDT Sun Aug 27 2017

Mostly VFR conditions with variable clouds the next 24 hours with
periods of MVFR conditions possible with storms and showers until
mid evening and also through Monday with cloud bases at times down
to 1-3K AGL and visibilities toward morning of 2 to 5 miles in light
fog. Light southerly winds will shift to the northwest at 4 to 10+
MPH by morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...08
AVIATION...Nichols
Hazardous weather outlook, Aug 27, 2:17 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
317 PM CDT Sun Aug 27 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
317 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will be found over portions of southeast
Iowa, northeast Missouri and west central Illinois into
early this evening. Also, an isolated thunderstorm will be
possible over far northeast Iowa. Any storms will be accompanied
by locally heavy downpours and frequent lightning before
diminishing with sunset.

Late this evening and overnight, patchy to areas of fog are
likely. The fog may be locally dense, especially in areas which
received rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms are expected Monday afternoon, especially
along and east of the Mississippi River. Small hail is possible
with the strongest storms. Isolated storms are also possible
Tuesday afternoon in far northwest Illinois, with lightning the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed late this afternoon or tonight.

In the hours before

Local storm report, Aug 27, 5:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 WSW DURANGO           42.55N 90.81W
08/27/2017  M0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Aug 27, 5:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NNW ALBURNETT           42.15N 91.62W
08/27/2017  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Aug 27, 5:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HEAVY RAIN       3 SSW BURLINGTON        40.77N 91.14W
08/27/2017  M1.10 INCH       DES MOINES         IA   TRAINED SPOTTER

            RAINFALL TOTAL THROUGH THIS EVENING

&&

PETERS
Special weather statement, Aug 27, 5:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT SUN AUG 27 2017

IAC031-103-105-113-280030-
Cedar-Johnson-Jones-Linn-
644 PM CDT SUN AUG 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CEDAR...
NORTHEASTERN JOHNSON...SOUTHWESTERN JONES AND SOUTHEASTERN LINN
COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, a strong thunderstorm was located over Marion, or 7
miles northeast of Cedar Rapids, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Mechanicsville, Marion, Mount Vernon, Lisbon,
Springville, Bertram, Martelle, Morley, Whittier, Sutliff, Squaw
Creek Park, Marion Airport, Paralta and Palisades-Kepler State Park.

This includes Interstate 380 between mile markers 21 and 23.

LAT...LON 4200 9169 4214 9154 4198 9117 4177 9139
TIME...MOT...LOC 2344Z 307DEG 13KT 4203 9154

NICHOLS
Local storm report, Aug 27, 5:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 NE MARION             42.05N 91.57W
08/27/2017  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Aug 27, 6:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 NE MARION             42.05N 91.56W
08/27/2017  M0.88 INCH       LINN               IA   TRAINED SPOTTER

            MIX OF PEA TO NICKEL SIZE HAIL OVER LOCATION

&&

PETERS

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Linn

When
August 27, 6:00 PM CST
Where
Linn County, 2.07 mi NW of Marion Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.560

A trained spotter reported a mix of pea to nickel size hail at their location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718960.